Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 565, NWS Goodland, KS

September 15, 2016Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Sep 15, 2016, 3:56 PM MDT for Kit Carson County, Colorado. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 15, 2016, 3:56 PM MDT (21:56 UTC)
Expired
Sep 15, 2016, 4:45 PM MDT
In force
49 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 85 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 15, 4:35 PM MDTHAIL 1.758 N Bethune, CO
Sep 15, 4:42 PM MDTHAIL 2.7512 Nnw Burlington, CODELAYED REPORT. RELAYED VIA SOCIAL MEDIA.
Sep 15, 4:43 PM MDTHAIL 2.758 Nnw Burlington, CORELAYED VIA SOCIAL MEDIA. MOSTLY GOLF BALL SIZE HAIL WITH SOME BASEBALL SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.9 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1674 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

558 
WUUS53 KGLD 152156
SVRGLD
COC063-152245-
/O.NEW.KGLD.SV.W.0565.160915T2156Z-160915T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
356 PM MDT THU SEP 15 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 445 PM MDT

* AT 356 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTH OF
  VONA...OR 11 MILES NORTH OF SEIBERT...MOVING EAST AT 30 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHWESTERN KIT CARSON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN GOODLAND.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3937 10294 3954 10294 3956 10231 3932 10231
TIME...MOT...LOC 2156Z 271DEG 25KT 3946 10281 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

007
3 follow-up statements
149 
WWUS53 KGLD 152215
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
415 PM MDT THU SEP 15 2016

COC063-152245-
/O.CON.KGLD.SV.W.0565.000000T0000Z-160915T2245Z/
KIT CARSON CO-
415 PM MDT THU SEP 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR NORTH CENTRAL KIT CARSON COUNTY...

AT 415 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTH OF
STRATTON...MOVING EAST AT 30 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH
CENTRAL KIT CARSON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3948 10285 3953 10290 3956 10231 3932 10231
      3942 10282
TIME...MOT...LOC 2215Z 271DEG 25KT 3946 10263 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

007
599 
WWUS53 KGLD 152227
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
427 PM MDT THU SEP 15 2016

COC063-152245-
/O.CON.KGLD.SV.W.0565.000000T0000Z-160915T2245Z/
KIT CARSON CO-
427 PM MDT THU SEP 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR NORTH CENTRAL KIT CARSON COUNTY...

AT 426 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTH OF
STRATTON...MOVING EAST AT 30 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH
CENTRAL KIT CARSON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3947 10271 3953 10276 3956 10231 3932 10231
      3940 10269
TIME...MOT...LOC 2226Z 271DEG 25KT 3946 10253 

HAIL...1.50IN
WIND...60MPH
 
$$

007
909 
WWUS53 KGLD 152236
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
436 PM MDT THU SEP 15 2016

COC063-152245-
/O.CON.KGLD.SV.W.0565.000000T0000Z-160915T2245Z/
KIT CARSON CO-
436 PM MDT THU SEP 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR NORTH CENTRAL KIT CARSON COUNTY...

AT 435 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTH OF
BETHUNE...OR 13 MILES NORTHWEST OF BURLINGTON...MOVING EAST AT 30
MPH.

HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH
CENTRAL KIT CARSON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3947 10256 3953 10261 3956 10231 3932 10231
      3940 10258
TIME...MOT...LOC 2235Z 271DEG 25KT 3946 10242 

HAIL...2.00IN
WIND...60MPH
 
$$

007

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 1:23 PM MDT, 2 hours 33 minutes earlier.

Area forecast discussion, Sep 15, 1:23 PM MDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
123 PM MDT THU SEP 15 2016

.SHORT TERM...(This evening through Friday)
Issued at 122 PM MDT Thu Sep 15 2016

Latest upper air analysis has the closed low moving onto the
Northern Plains.  At the surface a trough was located over far
Northwest Kansas.  Behind the trough low clouds and fog had ended by
late morning.  South of the trough a warm front was nearly
stationary.  Over the last hour or so cumulus clouds had begun to
develop along the frontal boundary.

Looks like storms will form in two areas this afternoon. The first
area is along a warm front along the southeast part of the Tri-State
Area. This area will have the best instability and lowest CIN to
start out due to the low level moisture advection from the low level
jet. As the afternoon progresses storm activity will spread north as
an upper level short wave trough moves overhead and the environment
becomes more unstable due to heating and increasing dew points. The
majority of this activity will be east of Highway 25 as storms
spread northward. The likelihood for severe weather will increase to
the east where mixed layer CAPE and deep layer shear will be higher.

A second area of storm activity will occur along the surface trough
currently over the north central part of the Tri-State Area. The
surface trough should remain fairly stationary until late afternoon
when an approaching cold front begins to push the trough southward.
In the meantime the clearing clouds are allowing in environment to
become more unstable along and ahead of the surface trough. Am
thinking storm activity will begin as the upper level short wave
trough moves overhead from the west, possibly bringing some isolated
storm activity into the Tri- State Area. This area of storm activity
should merge with the area to the south by early evening.

Main hazards will be possible with large hail and damaging winds.
However a few tornadoes cannot be ruled out due to the low cloud
bases around 2-3k ft AGL and 0-1km shear of 15kts. The window for
any tornado development will be late afternoon and early evening.
If tornadoes do develop, have higher confidence they will form east
of Highway 83. As mentioned earlier, the severe weather will be east
of Highway 25, with the odds of severe weather increasing to the
east.

Storm activity will be greatest during the early evening then end
from west to east as more stable air follows the cold front into the
Tri-State Area. There may be some lingering storms over the far
eastern part of the Tri-State Area after midnight.

Overnight fog may develop along the southeast portion of the Tri-
State Area near the warm front.

Friday morning the fog should end a few hours after sunrise.  Any
lingering storms should be east/southeast of the Tri-State Area by
mid morning, if not before.  The rest of the day will be cooler due
to the passage of the cold front tonight.  With fairly laminar flow
overhead and a stable environment, am not anticipating much, if any
cloud cover.

.LONG TERM...(Friday night through Thursday)
Issued at 122 PM MDT Thu Sep 15 2016

The beginning part of the long term period looks to be fairly dry.
Friday night, could potentially see some precipitation in western
portions of the CWA but anything that develops will be isolated. The
bulk of the precipitation will be east of the region, along the
front that passed Thursday.

A trough stretching from the Dakota's to California will move over
the region Saturday. A shortwave is expected to move within the
primary flow and that will help will precipitation development. Bulk
shear look favorable but CAPEs are weak, so severe storms are
unlikely based off current model runs.

Sunday and Monday will both be dry. A ridge begins to move into the
region on Sunday as the trough moves east. By Monday, the CWA is
under a ridge which keeps the dry conditions.

On Tuesday, a trough is starting to build in the western CONUS. This
brings southwest flow to the region but conditions are still
anticipated to be dry as the ridge begins to move east.

Wednesday brings a change. A cold front is pushing east along with
the trough. Since the ridge is east of the region, an abundance of
moisture from the southwest flow gets pushed up into the area. This
will enhance precipitation chances over the region. Current guidance
is showing a shortwave to move over the CWA which will help with
storm development as well. Thursday will have continued
precipitation chances as southwest flow persists over the region.

Temperatures are expected to be in the 70s Saturday before jumping
into the 80s Sunday through Tuesday with the ridge over the region.
Wednesday and Thursday are anticipated to drop back down into the
70s and low 80s due to the cold front passage.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1120 AM MDT Thu Sep 15 2016

VFR conditions forecast for the TAFs. Am expecting thunderstorms
to begin to form mid afternoon and increase in coverage, possibly
near KMCK but north and east of KGLD. Have most confidence in
storms near KMCK by 0z. Main threat will be large hail and
damaging wind gusts. The storm activity will move east through the
evening. Fog will develop overnight along a warm front, but should
remain south of KMCK.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...CLT
AVIATION...JTL
Hazardous weather outlook, Sep 15, 3:25 PM MDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
325 PM MDT THU SEP 15 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-162130-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
325 PM MDT THU SEP 15 2016 /425 PM CDT THU SEP 15 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE
AREA THIS AFTERNOON THROUGH TONIGHT...WITH THE BEST COVERAGE EAST
OF HIGHWAY 25 THIS EVENING. THE PRIMARY HAZARDS WILL BE DAMAGING
WIND GUSTS AND LARGE HAIL. HOWEVER THERE WILL BE A RISK FOR
TORNADOES DURING THE LATE AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

FROM SATURDAY AFTERNOON INTO THE OVERNIGHT HOURS...ISOLATED TO
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA. FOR
LOCATIONS ALONG AND WEST OF A LINE FROM GOVE TO GEM TO STRATTON
NEBRASKA...SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Sep 15, 3:13 PM MDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
413 PM CDT THU SEP 15 2016

KSZ004-152130-
NORTON KS-
413 PM CDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NORTON COUNTY UNTIL 430
PM CDT...

AT 413 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF EDMOND...OR 11 MILES SOUTHEAST OF NORTON...MOVING
NORTH AT 35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALMENA...CALVERT AND DENSMORE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3962 9969 3965 9984 3996 9976 3993 9963
      3980 9963
TIME...MOT...LOC 2113Z 194DEG 29KT 3971 9975

007
Local storm report, Sep 15, 3:35 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
335 PM MDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             7 SE THURMAN            39.52N 103.13W
09/15/2016  E1.00 INCH       KIT CARSON         CO   PUBLIC

            A LOT OF QUARTER SIZE HAIL AND HEAVY RAIN.

&&

HILL
Local storm report, Sep 15, 3:46 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
346 PM MDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     HAIL             10 SE THURMAN           39.48N 103.10W
09/15/2016  E1.00 INCH       KIT CARSON         CO   PUBLIC

            SOME QUARTER SIZE HAIL. MOSTLY NICKEL AND PENNY SIZE.
            HAIL COVERED GROUND. TIME ESTIMATED BY RADAR.

&&

HILL

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 3:15 PM MDTSevere Thunderstorm WarningGLDKit Carson45 min
Sep 15, 4:44 PM MDTSevere Thunderstorm WarningGLDKit Carson61 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.